Tornadoes · United States · Colorado · 2013

EF0 tornado, Bristol, Colorado, May 8, 2013

This EF0 tornado ran 0.1 miles across Prowers County on May 8, 2013, touching down at 1:54 PM MDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 8, 2013
Touchdown
1:54 PM MDT (19:54 UTC)
Lifted
1:59 PM MDT (19:59 UTC)
On the ground
5 minutes
Path length
0.1 miles (0.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Prowers County
Touchdown point
38.100, -102.430
Lift-off point
38.100, -102.430
Record number
1305081354-01

What the Weather Service recorded

Severe storms produced hail up to one inch in diameter, a brief tornado, and severe wind gusts in Prowers County.

Landspout occurred over open country and caused no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at May 8, 1:53 PM MDT, 1 minute earlier.

Area forecast discussion, May 8, 1:53 PM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
153 PM MDT WED MAY 8 2013

.UPDATE...
ISSUED AT 150 PM MDT WED MAY 8 2013

UPDATED GRIDS/ZONES TO ADD A SEVERE THUNDERSTORM WATCH FOR
KIOWA...BENT...PROWERS AND BACA COUNTIES UNTIL 9 PM MDT.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 429 AM MDT WED MAY 8 2013

CURRENTLY...THE UPPER LOW WAS LOCATED NEAR THE 4 CORNERS OVER THE UT
AND AZ BORDER EARLY THIS MORNING...DRAWING ABUNDANT MOISTURE AND
CONVECTIVE WAVES UP INTO COLORADO. TEMPS HAVE BEEN RATHER MILD DUE
TO THE CLOUD COVER AND SOUTHERLY FLOW...WITH MOST LOCATIONS
REPORTING UPPER 40S TO LOWER 50S.

TODAY AND TONIGHT...THE UPPER SYSTEM MOVES ACROSS THE 4 CORNERS AND
INTO SOUTHERN CO TODAY...CONTINUING TO DRAW IN MOISTURE AND
CONVECTIVE POTENTIAL FOR THE FORECAST AREA THROUGH THE DAY. PREVIOUS
CONCERNS OF HEAVY RAIN AND FLOODING POTENTIAL FOR THE WALDO BURN
SCAR REMAIN...BUT LATEST MODEL RUNS ARE NOW PUSHING THE QPF MAXIMA
ALL OVER THE PLACE. GFS THIS MORNING HAD NO IDEA OF WHAT WAS REALLY
OCCURRING AT THE SFC...SO FAITH IN THE GFS FOR THIS EVENT HAS
ERODED AND FEEL THAT PERHAPS THE NAM HAS A BETTER HANDLE ON WHAT
WILL HAPPEN FOR AT LEAST THE FIRST 24 HRS OR SO. ONGOING FLASH FLOOD
WATCH FOR THE WALDO THROUGH THU AFTN LOOKS GOOD.

AS FOR SNOW CHANCES...IT STILL LOOKS LIKE ELEVATIONS ABOUT 10000
FEET OR SO COULD GET HIT WITH SIGNIFICANT NEW SNOW.
THEREFORE...OPTED TO CONVERT THE WATCH TO A SNOW ADV FOR MOST
LOCATIONS...BUT A WINTER STORM WARNING FOR PIKES PEAK SINCE THERE IS
THE CHANCE OF 10 TO 20 INCHES OF NEW SNOW THERE. THE UPPER SYSTEM
WILL START TO SAG TO THE SOUTH LATER TONIGHT...WHICH WILL PULL IN
STRONGER N-NE SFC WINDS AND BRING A SECONDARY SHOW OF SNOW FOR THE
WETS AND SANGRES SO THE WINTER WX HIGHLIGHTS WILL RUN UNTIL FRI
MORNING.

FINALLY...CONCERNING SEVERE THUNDERSTORM THREAT. LATEST DAY ONE
OUTLOOK HAS THE FAR EASTERN PLAINS NEAR THE KANSAS BORDER INCLUDED.
FAVORABLE DYNAMICS...0-6 KM BULK SHEAR OF 45-50 KTS AS WELL AS CAPES
OF AROUND 1400 J/KG POINTS TO THIS POTENTIAL...WITH THE BEST SHOT
BETWEEN 18Z AND 00Z THIS AFTN. MOORE

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 429 AM MDT WED MAY 8 2013

...RAIN...SNOW SPREADING SOUTHWARD THURSDAY...

UPPER LOW WILL START SHIFTING SOUTHWARD THURSDAY...WITH PRECIP
SHIFTING SOUTHWARD WITH IT. LOOKS LIKE PRECIP MAX WILL START
OUT OVER TELLER AND EL PASO COUNTIES EARLY AND THEN SHIFT
SOUTHWARD THROUGH THE COURSE OF THE DAY.  STILL SOME GOOD
AMOUNTS OF PRECIP OCCURRING ACROSS THE PIKES PEAK REGION
THURSDAY MORNING...PROBABLY MORE STRATIFORM AND LESS CONVECTIVE
BY THIS TIME. ALSO...SNOW LEVELS DOWN TO ABOUT 8000 FEET MEANS
SOME WET SNOW ACROSS MUCH OF TELLER AND WESTERN EL PASO COUNTIES
ABOVE 8000 FEET. PIKES PEAK COULD END WITH ACCUMULATIONS OVER 20
INCHES NO PROBLEM.

PRECIP FOCUS LOOKS TO SHIFT SOUTHWARD ALONG THE EASTERN MOUNTAINS
AND ADJACENT PLAINS THURSDAY AFTERNOON AND EVENING. THIS WILL
LIKELY BE THE BEST PERIOD OF PRECIPITATION FOR THESE AREAS.  SNOW
LEVELS FALLING TO ABOUT 8000 FEET ALONG THE MOUNTAINS SO SOME
ACCUMULATING WET SNOW IN THOSE AREAS THROUGH THURSDAY EVENING
WILL WARRANT A WINTER WEATHER ADVISORY. ABOVE 10000 FEET...
ACCUMULATIONS OF A FOOT OR MORE COULD FALL BY FRIDAY MORNING.
ACROSS THE PLAINS ADJACENT TO THE MOUNTAINS BELOW 8000
FEET...SHOULD BE A PERIOD OF DECENT RAIN SHOWERS THAT MOVE
THROUGH THURSDAY AFTERNOON INTO THE EVENING...WITH MANY AREAS
SEEING SOME BENEFICIAL WETTING PRECIPITATION. THE PLAINS FARTHER
EAST WILL SEE SOME SHOWERS...TOO...BUT NOT SO MUCH. ALSO...FOR
THE AREAS WEST OF THE SANGRES...INCLUDING THE SAN LUIS VALLEY
AND SAN JUANS...NOT SO MUCH.

A LITTLE DRIER CONDITIONS FRIDAY THROUGH SUNDAY...ALTHOUGH
SHOWERS AND THUNDERSTORMS WILL CONTINUE...ESPECIALLY FOR AREAS
OVER AND NEAR THE MOUNTAINS. ALSO...A COOL FRONT MOVING SOUTH
ACROSS THE PLAINS ON SATURDAY MAY ENHANCE AND FOCUS RAINFALL A BIT
SATURDAY AFTERNOON AS IT MOVES THROUGH.

MONDAY AND TUESDAY CURRENTLY LOOK LIKE THE DRIEST DAYS OF THE
NEXT 6...WITH MAINLY JUST ISOLATED CONVECTION CONFINED TO THE
MOUNTAINS. THE PLAINS LOOK MAINLY JUST WARM AND DRY THESE 2
DAYS. LW

&&

.AVIATION...ISSUED AT 1152 AM MDT WED MAY 8 2013

MVFR/IFR CONDITIONS AT TIMES ARE ANTICIPATED OVER THE KALS...KCOS
AND KPUB TAF SITES THROUGH TONIGHT THANKS TO HEAVIER SHOWER AND
THUNDERSTORM ACTIVITY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR COZ081-084-085.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT
FRIDAY FOR COZ058-060-073-075-080.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MDT FRIDAY
FOR COZ082.

&&
Hazardous weather outlook, May 8, 11:38 AM MDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1138 AM MDT WED MAY 8 2013

COZ058>089-093>099-091745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1138 AM MDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWER ACTIVITY...COMBINED WITH ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS...WILL PRODUCE ELEVATED CONCERNS FOR LOCALLY
HEAVY RAINFALL ON THE WALDO CANYON BURN SCAR...WHICH WILL BE CAPABLE
OF PRODUCING FLASH FLOODING.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
EASTERN PLAINS CLOSER TO THE KANSAS BORDER THIS AFTERNOON AND
EVENING. THE FOCUS AREA FOR THE STRONGER STORMS IS EXPECTED TO BE
ACROSS KIOWA...BENT...PROWERS AND BACA COUNTIES.

ACCUMULATING SNOW IS FORECAST ACROSS THE MOUNTAINS TONIGHT THROUGH
THURSDAY FOR THE HIGHER ELEVATIONS OF LAKE AND CHAFFEE
COUNTIES...THE SANGRE DE CRISTO MOUNTAINS...WET MOUNTAINS AND PIKES
PEAK. THE MAJORITY OF SNOW ACCUMULATIONS ARE ANTICIPATED TO OCCUR
ABOVE TREELINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN...AND WET SNOW ABOVE 8000 FEET...WILL SHIFT FROM THE PIKES
PEAK THURSDAY MORNING...SOUTHWARD ALONG THE EASTERN MOUNTAINS AND
PLAINS...THURSDAY AFTERNOON AND EVENING. RAIN...AND WET SNOW
ABOVE 8000 FEET...WILL FALL ACROSS THE WALDO CANYON BURN SCAR
AREA THURSDAY...SO THE FLASH FLOOD THREAT WILL CONTINUE.

SEVERAL INCHES OF HEAVY...WET SNOW MAY ACCUMULATE ACROSS TELLER
AND WESTERN EL PASO COUNTIES ABOVE 8000 FEET THURSDAY. ALSO...THE
CENTRAL AND SOUTHEAST MOUNTAIN RANGES COULD SEE SEVERAL INCHES OF
HEAVY WET SNOW ACROSS THE HIGHER TERRAIN.

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN COLORADO
THURSDAY AFTERNOON WITH THE PRIMARY THREAT BEING LIGHTNING.

THE ATMOSPHERE WILL DRY OUT SOME FRIDAY THROUGH SUNDAY ALTHOUGH
SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE AFTERNOON AND
EVENING HOURS. LIGHTNING WILL BE THE PRIMARY THREAT FROM
THUNDERSTORMS.

ON MONDAY AND TUESDAY...THE ATMOSPHERE WILL DRY OUT EVEN MORE WITH
JUST ISOLATED AFTERNOON AND EVENING THUNDERSTORMS CONFINED TO THE
MOUNTAIN AREAS. THE PRIMARY THUNDERSTORM THREAT WILL CONTINUE TO
BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO TODAY
AND TONIGHT.

In the hours before

Special weather statement, May 8, 10:52 AM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1052 AM MDT WED MAY 8 2013

COZ081-084-085-081900-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...BLACK FOREST...
AIR FORCE ACADEMY...COLORADO SPRINGS
1052 AM MDT WED MAY 8 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS.

LIGHT RAIN SHOWERS WILL MOVE ACROSS THE WALDO CANYON BURN SCAR AREA
THROUGH NOON LOCAL TIME. LESS THAN TWO TENTHS OF AN INCH OF RAIN IS
EXPECTED AT THE CURRENT TIME. SLIGHTLY HIGHER RAIN RATES CAN BE EXPECTED
EARLY THIS AFTERNOON.

WE WILL CONTINUE TO MONITOR THIS SHOWER ACTIVITY AND RAINFALL AMOUNTS
ACROSS THE AREA.

SR
Special weather statement, May 8, 12:37 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1237 PM MDT WED MAY 8 2013

COZ095-096-081900-
EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY-
1237 PM MDT WED MAY 8 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO...

AT 1232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWEETWATER RESERVOIR...OR 21 MILES NORTHWEST
OF LAMAR...WHICH WAS MOVING TOWARD THE NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  EADS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PJC
Local storm report, May 8, 1:02 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
102 PM MDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             EADS                    38.48N 102.78W
05/08/2013  E1.00 INCH       KIOWA              CO   EMERGENCY MNGR

&&

PPERALES
Special weather statement, May 8, 1:05 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
105 PM MDT WED MAY 8 2013

COZ081-084-085-082000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
105 PM MDT WED MAY 8 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS.

OCCASIONAL LIGHT RAIN SHOWERS WILL CONTINUE OVER THE WALDO CANYON
BURN SCAR THROUGH 2PM. RAINFALL AMOUNTS BELOW A TENTH OF AN INCH ARE
ANTICIPATED FROM ANY SHOWERS.
Special weather statement, May 8, 1:38 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
138 PM MDT WED MAY 8 2013

COZ095-096-082015-
EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY-
138 PM MDT WED MAY 8 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO...

AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EADS...OR 29 MILES NORTH OF LAMAR...WHICH
WAS MOVING TOWARD THE NORTH AT 20 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL
KIOWA COUNTY.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 8, 1:39 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
139 PM MDT WED MAY 8 2013

COZ094-099-082015-
EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
139 PM MDT WED MAY 8 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF KENTON...OR 40 MILES
SOUTHWEST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE EAST AT 20
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN LAS ANIMAS COUNTY AND SOUTHWESTERN BACA COUNTY.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

7.9 hours before the tornado, 209 km from the path. May 8, 2013.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -77498, lifted condensation level 1624 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2013-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -14 square meters per square second, 0 to 6 km bulk shear 20 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-77498 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Lamar (LAA), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 154 km away, was scanning. The volume nearest the touchdown began at 19:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 8, 2013

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 85:00 PM CDTEF0Yankton, SD0.525
May 85:55 PM CDTEF0Stonewall, TX0.040
May 85:20 PM MDTEF0Jerome, ID1.020
May 86:30 PM CDTEF0Ellis, KS0.250
May 86:30 PM CDTEF0Ellis, KS0.7100
May 86:39 PM CDTEF0Russell, KS0.450
May 88:18 PM CDTEF0Grady, OK0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.